Do PPIs, H2RAs Use Increase the Risk of Seizures?
Proton pump inhibitors (PPIs) and histamine-2 receptor antagonists (H2RAs) use were not associated with an increased risk of seizures, in the general population and in those with epilepsy, according to a new observational study published in Epilepsy & Behavior.
Researchers analyzed the UK's The Health Improvement Network (THIN), a computerized medical research database that contains data on >4 million registered individuals with participating primary care practices.
Their cohort included patients who were aged 20–84 years between 2005 and 2011, who had at least 1 year of prescription history, and who did not receive an acid-suppressing prescription (PPIs or H2RAs) for at least 1 year. Index date was defined as the date of the first recorded diagnosis of seizure during the study period.
The total cohort consisted of 2,289,692 individuals with a total of 11,307,316 person-years. Patients were divided into a sub-cohort of those with epilepsy and those without . The seizure incident rate was 76.10 per 100,000 person-years in the overall population. The epilepsy subcohort showed 3445.17 per 100,000 person-years and 27.76 per 100,000 person-years.
No association between current PPI use (when an individual's most recently supply lasted until the index date) and seizure risk in either of the cohorts — those with epilepsy (OR: 0.87; 95% CI; 0.49–1.53) and those without (OR: 1.05; 95% CI; 0.87–1.27).
Long-term high-dose PPI treatment was not associated with seizure risk in those with a history of cerebrovascular accidents (CVA), however there was a seizure risk in patients with no history of CVA.
In addition, there was no association between current H2RA use and seizure risk in the overall population (OR: 1.16; 95% CI: 0.62–2.18) and for those in the non-epilepsy cohort (OR: 1.02; 95% CI: 0.51–2.01). Furthermore, no dose-response effect showed effects of PPI treatment on the risk of seizures.
Results also showed that disorders such as anxiety, depression, MS, and dementia/psychosis correlated to an increased seizure risk, as well as the use of anxiolytics, antidepressants, and paracetamol.
The authors recognize the limitations of the study where alcohol related seizures were excluded but acknowledged that this may not have been reported completely and that other results may have been impacted from misclassification of patients and controls.
For more information visit epilepsybehavior.com.